Alert archive / Washington / Wind Advisories in 2020
Wind Advisory 26, NWS Seattle, WA
NWS Seattle, WA issued this wind advisory at Dec 29, 2020, 2:58 AM PST for San Juan County, Washington. It took effect at Dec 29, 2020, 10:00 PM PST. It was in force for 21 hr.
The area
The counties it named.
The facts
- Issued
- Dec 29, 2020, 2:58 AM PST (10:58 UTC)
- In effect from
- Dec 29, 2020, 10:00 PM PST
- Expired
- Dec 30, 2020, 7:00 PM PST
- In force
- 21 hr
- Issued by
- NWS Seattle, WA
County San Juan County, WA
The radar
The Seattle radar (KATX), 54 km from the middle of the area, began a volume at 10:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Quillayute State, WA (KUIL), launched 00:00Z, 11.0 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 714 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 14 m²/s²
- 0-3 km storm-relative helicity
- 0 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
742 WWUS76 KSEW 291058 NPWSEW URGENT - WEATHER MESSAGE National Weather Service Seattle WA 258 AM PST Tue Dec 29 2020 WAZ516-517-291900- /O.NEW.KSEW.WI.Y.0026.201230T0600Z-201230T1800Z/ North Coast-Central Coast- Including the cities of Beaver, Clearwater, Forks, La Push, Neah Bay, Ozette, Queets, Aberdeen, and Hoquiam 258 AM PST Tue Dec 29 2020 ...WIND ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 10 AM PST WEDNESDAY... * WHAT...Southerly winds 30 to 40 mph with gusts up to 50 mph possible. * WHERE...North Coast and Central Coast. * WHEN...From 10 PM this evening to 10 AM PST Wednesday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
6 follow-up statements
611 WWUS76 KSEW 291610 NPWSEW URGENT - WEATHER MESSAGE National Weather Service Seattle WA 810 AM PST Tue Dec 29 2020 WAZ516-517-300600- /O.CON.KSEW.WI.Y.0026.201230T0600Z-201230T1800Z/ North Coast-Central Coast- Including the cities of Beaver, Clearwater, Forks, La Push, Neah Bay, Ozette, Queets, Aberdeen, and Hoquiam 810 AM PST Tue Dec 29 2020 ...WIND ADVISORY REMAINS IN EFFECT FROM 10 PM THIS EVENING TO 10 AM PST WEDNESDAY... * WHAT...Southerly winds 30 to 40 mph with gusts up to 50 mph possible. * WHERE...North Coast and Central Coast. * WHEN...From 10 PM this evening to 10 AM PST Wednesday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
280 WWUS76 KSEW 292323 NPWSEW URGENT - WEATHER MESSAGE National Weather Service Seattle WA 323 PM PST Tue Dec 29 2020 WAZ001-503-506-510-301200- /O.EXA.KSEW.WI.Y.0026.201230T0600Z-201230T1800Z/ San Juan County-Western Whatcom County-Western Skagit County- Admiralty Inlet Area- Including the cities of Friday Harbor, Bellingham, Mount Vernon, Anacortes, Sedro-Woolley, Burlington, and Port Townsend 323 PM PST Tue Dec 29 2020 ...WIND ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 10 AM PST WEDNESDAY... * WHAT...Southeast winds 25 to 35 mph with gusts 40 to 45 mph possible. * WHERE...San Juan County, Western Whatcom County, Western Skagit County and Admiralty Inlet Area. * WHEN...From 10 PM this evening to 10 AM PST Wednesday. Strongest winds expected Wednesday morning. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ WAZ516-517-301200- /O.CON.KSEW.WI.Y.0026.201230T0600Z-201230T1800Z/ North Coast-Central Coast- Including the cities of Beaver, Clearwater, Forks, La Push, Neah Bay, Ozette, Queets, Aberdeen, and Hoquiam 323 PM PST Tue Dec 29 2020 ...WIND ADVISORY REMAINS IN EFFECT FROM 10 PM THIS EVENING TO 10 AM PST WEDNESDAY... * WHAT...Southeast winds 30 to 40 mph with gusts up to 50 mph expected. * WHERE...North Coast and Central Coast. * WHEN...From 10 PM this evening to 10 AM PST Wednesday. Strongest winds expected Wednesday morning. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
528 WWUS76 KSEW 301057 NPWSEW URGENT - WEATHER MESSAGE National Weather Service Seattle WA 257 AM PST Wed Dec 30 2020 WAZ001-503-506-510-301900- /O.EXT.KSEW.WI.Y.0026.000000T0000Z-201230T2100Z/ San Juan County-Western Whatcom County-Western Skagit County- Admiralty Inlet Area- Including the cities of Friday Harbor, Bellingham, Mount Vernon, Anacortes, Sedro-Woolley, Burlington, and Port Townsend 257 AM PST Wed Dec 30 2020 ...WIND ADVISORY NOW IN EFFECT UNTIL 1 PM PST THIS AFTERNOON... * WHAT...Southeast winds 25 to 35 mph with gusts up to 50 mph possible. * WHERE...San Juan County, Western Whatcom County, Western Skagit County and Admiralty Inlet Area. * WHEN...Until 1 PM PST this afternoon. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ WAZ516-517-301800- /O.CON.KSEW.WI.Y.0026.000000T0000Z-201230T1800Z/ North Coast-Central Coast- Including the cities of Beaver, Clearwater, Forks, La Push, Neah Bay, Ozette, Queets, Aberdeen, and Hoquiam 257 AM PST Wed Dec 30 2020 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 AM PST THIS MORNING... * WHAT...Southeast winds 30 to 40 mph with gusts up to 50 mph possible. * WHERE...North Coast and Central Coast. * WHEN...Until 10 AM PST this morning. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
015 WWUS76 KSEW 301628 NPWSEW URGENT - WEATHER MESSAGE National Weather Service Seattle WA 828 AM PST Wed Dec 30 2020 WAZ001-503-506-510-310030- /O.EXT.KSEW.WI.Y.0026.000000T0000Z-201231T0300Z/ San Juan County-Western Whatcom County-Western Skagit County- Admiralty Inlet Area- Including the cities of Friday Harbor, Bellingham, Mount Vernon, Anacortes, Sedro-Woolley, Burlington, and Port Townsend 828 AM PST Wed Dec 30 2020 ...WIND ADVISORY NOW IN EFFECT UNTIL 7 PM PST THIS EVENING... * WHAT...Southeast winds 25 to 35 mph with gusts up to 55 mph possible. Locally higher gusts possible along the immediate shoreline, especially near Admiralty Inlet and the San Juans. * WHERE...San Juan County, Western Whatcom County, Western Skagit County and Admiralty Inlet Area. * WHEN...Until 7 PM PST this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ WAZ516-517-301800- /O.CON.KSEW.WI.Y.0026.000000T0000Z-201230T1800Z/ North Coast-Central Coast- Including the cities of Beaver, Clearwater, Forks, La Push, Neah Bay, Ozette, Queets, Aberdeen, and Hoquiam 828 AM PST Wed Dec 30 2020 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 AM PST THIS MORNING... * WHAT...Southeast winds 30 to 40 mph with gusts up to 55 mph possible. * WHERE...North Coast and Central Coast. * WHEN...Until 10 AM PST this morning. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
588 WWUS76 KSEW 301741 NPWSEW URGENT - WEATHER MESSAGE National Weather Service Seattle WA 941 AM PST Wed Dec 30 2020 WAZ516-517-301845- /O.EXP.KSEW.WI.Y.0026.000000T0000Z-201230T1800Z/ North Coast-Central Coast- Including the cities of Beaver, Clearwater, Forks, La Push, Neah Bay, Ozette, Queets, Aberdeen, and Hoquiam 941 AM PST Wed Dec 30 2020 ...WIND ADVISORY WILL EXPIRE AT 10 AM PST THIS MORNING... Winds along the Washington coast peaked earlier this morning and have begun to decrease. The Wind Advisory will be allowed to expire on time at 10 AM. Breezy southwest winds will continue across the coast today and tonight, with gusts 25-35 MPH, perhaps slightly higher on the immediate coastline. $$ WAZ001-503-506-510-310300- /O.CON.KSEW.WI.Y.0026.000000T0000Z-201231T0300Z/ San Juan County-Western Whatcom County-Western Skagit County- Admiralty Inlet Area- Including the cities of Friday Harbor, Bellingham, Mount Vernon, Anacortes, Sedro-Woolley, Burlington, and Port Townsend 941 AM PST Wed Dec 30 2020 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM PST THIS EVENING... * WHAT...Southeast winds 25 to 35 mph with gusts up to 55 mph possible. Locally higher gusts possible along the immediate shoreline, especially near Admiralty Inlet and the San Juans. * WHERE...San Juan County, Western Whatcom County, Western Skagit County and Admiralty Inlet Area. * WHEN...Until 7 PM PST this evening. Winds are peaking at this time and will begin to gradually decrease mid-day through this afternoon. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
830 WWUS76 KSEW 310300 NPWSEW URGENT - WEATHER MESSAGE National Weather Service Seattle WA 700 PM PST Wed Dec 30 2020 WAZ001-503-506-510-310400- /O.EXP.KSEW.WI.Y.0026.000000T0000Z-201231T0300Z/ San Juan County-Western Whatcom County-Western Skagit County- Admiralty Inlet Area- Including the cities of Friday Harbor, Bellingham, Mount Vernon, Anacortes, Sedro-Woolley, Burlington, and Port Townsend 700 PM PST Wed Dec 30 2020 ...WIND ADVISORY WILL EXPIRE AT 7 PM PST THIS EVENING... The strongest winds have ended, so the wind advisory will be allowed to expire at 7 PM. However, some breezy winds may continue through the remainder of the evening with some gusts around 30 mph. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Seattle, WA wrote its last area forecast discussion before this wind advisory went out at Dec 28, 8:38 PM PST, 6 hours 20 minutes earlier.
Area forecast discussion, Dec 28, 8:38 PM PST, 6 hours 20 minutes before
Area Forecast Discussion
National Weather Service Seattle WA
838 PM PST Mon Dec 28 2020
.SYNOPSIS...Dry weather with morning fog will continue into
Tuesday. A series of wet weather systems will move across the area
Tuesday night into the weekend with periods of heavy lowland rain,
heavy mountain snow, and gusty winds.
&&
.UPDATE...Quick update tonight to increase mention of freezing
fog/fog earlier this evening around portions of Puget Sound as
well in the Snoqualmie Valley and around the Cascade passes, as
observations and cameras indicate development is already underway.
Expect mix of fog and stratus around the region overnight through
early morning. Previous short/long term sections follow below,
with updated marine and aviation sections.
&&
.SHORT TERM /TONIGHT THROUGH THURSDAY/...Quick update to the
forecast this evening to increase mention of freezing fog/fog
earlier this evening around portions of the South Sound, as well
in the Snoqualmie Valley and around the Cascade passes.
Observations and cameras indicate development is already underway
in many locations. Expect a mix of fog and stratus around the
region overnight through early morning. Forecast otherwise remains
on track this evening - remainder of previous short term
discussion remains valid and follows below. Cullen
Ridge axis will shift overhead for Tuesday with lighter flow
across the area. This should lead to more widespread fog
development by Tuesday morning with areas of freezing fog in the
south where temperatures drop below freezing. It'll be chilly
elsewhere so there may again by some icy side streets or sidewalks
in the morning. How fast it dissipates tomorrow is still up in
question. Clouds from approaching system will arrive at some point
which may limit sunshine and mixing. For now have it mostly
dissipating by the afternoon but we shall see.
Ridge shifts off to the east during the day Tuesday as first in a
series of weather systems approaches the coast. Precipitation
shield will overspread the area late Tuesday into Wednesday with
rain continuing over the lowlands throughout the day. In the
mountains, snow levels will be below the passes, generally in the
2000-2500 feet range with plenty of moisture transport into the
Cascades. Heavy snow is expected and winter storm watch remains in
effect. Heaviest amounts are expected across Mount Baker and
Rainier (Paradise etc) but the passes should still see around a
foot by the time all is said and done. Travelers should keep an
eye on road conditions before they depart. In addition to the rain
and mountain snow, winds will also increase ahead of a cold front
that will sweep through the area later Wednesday into Wednesday
night. Surface low track and strength isn't overly favorable for a
big wind event, but southerly gusts along the coast and favored
interior spots along the water could near advisory criteria. For
now have gusts of 30-40 mph in the forecast for those areas and
15-30 mph elsewhere and will continue to monitor.
Front and cool upper level trough quickly shift off to the east
during the day Thursday with just a few lingering showers. High
pressure attempts to briefly build across the area ahead of our
next weather system for Friday.
Carpenter
.LONG TERM /FRIDAY THROUGH MONDAY/...Wet and active pattern
continues through at least early next week. Two systems with weak
atmospheric river taps will move across Western Washington later
Friday into Sunday. ECMWF ensemble forecast extreme tables
continue to highlight the potential for heavy lowland rain (likely
wetter than Wednesday's system), heavy mountain snow, and the
potential for more widespread strong winds as a one two punch
moves across the area. Other ensemble solutions in fairly good
agreement but of course differ in the finer details. Certainly
the wind forecast is hard to determine precisely this far out but
will be something to watch depending on the track of the surface
lows, especially with Sunday's system. Snow levels will remain
lower than some of the stronger atmospheric river systems we see -
current forecast suggests 3000-4000 feet. This will lead to
another round of heavy snow in the Cascades, especially for
Stevens Pass and the higher elevations. A period of rain could
potentially limit amounts slightly for Snoqualmie Pass but we'll
see how guidance evolves over the next several days. Those with
Cascade travel plans over the holiday weekend should keep an eye
on the forecast.
Ensemble guidance suggests several more systems may impact the
area from Monday onward next week so stay tuned! 2021 will be off
to a wet start.
Carpenter
&&
.AVIATION...Weak high pressure aloft and light offshore low-level
flow prevails tonight. Abundant moisture in the lower atmosphere
will support another night of fog around portions of the area,
especially where winds can drop off. Elsewhere, low IFR stratus
deck may instead remain in place. Increasing mid-level clouds
arrive Tuesday, which may hinder mixing of lower clouds, but
expect most terminals to see some improvement late morning. Breezy
southerly winds increase Tue afternoon ahead of next front, with
rain likely reaching coast by 00z and into Puget Sound terminals
around 06z.
KSEA...Lower MVFR stratus deck and offshore winds likely remain in
place this evening, before lowering to IFR fog/stratus around
12z. If winds are able to persist through night, however, there is
around a 20 percent chance that lower MVFR to IFR deck instead
remains dominant and visibilities stay up. Southerly winds 5 to 8
kt develop toward 18z through Tuesday with increasing mid-level
clouds ahead of next front. Cullen
&&
.MARINE...Light offshore winds continue across the waters this
evening through early Tuesday. However, southerly winds increase
through the day tomorrow ahead of the next front. Gale Warnings
and Small Craft Advisories have already been issued for this next
round of winds. Meanwhile, expect combined seas to build into the
14 to 18 ft range Wednesday near and behind, with a mix of long
period west swell and larger short-period south wind waves
providing for particularly chaotic seas. Seas will remain elevated
through the second half of the week, while additional rounds of
possible gales may arrive Friday and over the weekend with the
next fronts. Cullen
&&
.HYDROLOGY...A series of weak atmospheric river systems will move
across the area from Wednesday into the weekend. Snow levels will
remain just below or near the passes for each system so this
should preclude widespread runoff or river flooding area-wide. One
exception will be the flood prone Skokomish River which may reach
minor flood stage Wednesday into early Thursday, recede slightly
Thursday into Friday, and then rise again to potentially moderate
flood stage over the weekend.
Carpenter
&&
.SEW WATCHES/WARNINGS/ADVISORIES...
WA...Winter Storm Watch from late Tuesday night through late
Wednesday night for Cascades of Pierce and Lewis Counties-
Cascades of Snohomish and King Counties-Cascades of Whatcom
and Skagit Counties.
PZ...Gale Warning from 4 PM Tuesday to 10 PM PST Wednesday for
Coastal Waters From Cape Flattery To James Island 10 To 60
Nm-Coastal Waters From Cape Flattery To James Island Out 10
Nm-Coastal Waters From James Island To Point Grenville 10
To 60 Nm-Coastal Waters From James Island To Point
Grenville Out 10 Nm-Coastal Waters From Point Grenville To
Cape Shoalwater 10 To 60 Nm-Coastal Waters From Point
Grenville To Cape Shoalwater Out 10 Nm.
Small Craft Advisory from 7 PM Tuesday to 10 PM PST Wednesday
for Grays Harbor Bar-Puget Sound and Hood Canal.
Gale Warning from 6 PM Tuesday to 6 PM PST Wednesday for
Admiralty Inlet-East Entrance U.S. Waters Strait Of Juan De
Fuca-Northern Inland Waters Including The San Juan Islands.
&&
www.weather.gov/seattleThe office that day
Everything else NWS Seattle, WA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 29, 2:58 AM PST | Winter Weather Advisory | SEW | 55 hr |
Nearby
Wind Advisories in Washington, 2020Every wind advisory in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.